, Volume 116, Issue 1, pp 87-109
Date: 29 Nov 2005

Deforming Curves in Jacobians to Non-Jacobians I: Curves in C (2)

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access


We introduce deformation theoretic methods for determining when a curve X in a nonhyperelliptic Jacobian JC will deform with JC to a non-Jacobian. We apply these methods to a particular class of curves in the second symmetric power \(\mathbb{C}^{(2)}\) of C. More precisely, given a pencil \(g_{d}^{1}\) of degree d on C, let X be the curve parametrizing pairs of points in divisors of \(g_{d}^{1}\) (see the paper for the precise scheme-theoretical definition). We prove that if X deforms infinitesimally out of the Jacobian locus with JC then either d=4 or d=5, dim H° \((g_{5}^{1}) = 3\) and C has genus 4

This material is based upon work partially supported by the National Security Agency under Grant No. MDA904-98-1-0014 and the National Science Foundation under Grant No. DMS-0071795. Any opinions, findings and conclusions or recomendations expressed in this material are those of the author and do not necessarily reflect the views of the National Science Foundation (NSF) or the National Security Agency (NSA)